Discrete & Computational Geometry

, Volume 46, Issue 4, pp 704–723

A QPTAS for TSP with Fat Weakly Disjoint Neighborhoods in Doubling Metrics

Open Access

DOI: 10.1007/s00454-011-9337-9

Cite this article as:
Chan, TH.H. & Elbassioni, K. Discrete Comput Geom (2011) 46: 704. doi:10.1007/s00454-011-9337-9


We consider the Traveling Salesman Problem with Neighborhoods (TSPN) in doubling metrics. The goal is to find a shortest tour that visits each of a collection of n subsets (regions or neighborhoods) in the underlying metric space. We give a quasi-polynomial time approximation scheme (QPTAS) when the regions are what we call α-fat weakly disjoint. This notion combines the existing notions of diameter variation, fatness and disjointness for geometric objects and generalizes these notions to any arbitrary metric space. Intuitively, the regions can be grouped into a bounded number of types, where in each type, the regions have similar upper bounds for their diameters, and each such region can designate a point such that these points are far away from one another.

Our result generalizes the polynomial time approximation scheme (PTAS) for TSPN on the Euclidean plane by Mitchell (in SODA, pp. 11–18, 2007) and the QPTAS for TSP on doubling metrics by Talwar (in 36th STOC, pp. 281–290, 2004). We also observe that our techniques directly extend to a QPTAS for the Group Steiner Tree Problem on doubling metrics, with the same assumption on the groups.


Traveling salesman problem with neighborhoods Quasi-polynomial time approximation scheme Doubling metrics 

Copyright information

© The Author(s) 2011

Authors and Affiliations

  1. 1.Department of Computer ScienceUniversity of Hong KongHong KongHong Kong
  2. 2.Max-Planck-Institut für InformatikSaarbrückenGermany

Personalised recommendations